Monday, 27 February 2012

First do no harm

It's amazing sometimes how much better patients are when their medication is stopped.

I guess this is something you learn the longer you practice medicine. As a qualified and registered medical doctor I can prescribe a vast array of medications. But the trick is knowing when not to prescribe, or more likely, when to stop medications. In the 70s when I was training at Westminster Hospital, Porfessor Lant taught us that any patient on 5 different medications would run into some problems as a result of interactions or some other side effects.

Just today I spoke with two patients who may be experiencing early indications of the Serotonin syndrome. Thus is an unpleasant illness which can be induced by anti-depressant medication, and particularly when a patient is being switched from one anti-depressant  another. I'm  humbled to say that apparently 85% of GPs are unaware of the syndrome (if I had a fiver for every syndrome that GPs were unaware of...). I'm a big fan of anti-depressants, but it's worth knowing about this syndrome.

Another patient today told me about some recent compulsive gambling. This is a recognised side effect of Pramipexole, which he takes for his Parkinson's disease. It is also associated with overeating and hypersexuality. Yikes, maybe there are times when I can say, 'the devil/doctor made me do it'? I guess we associate risk taking behaviour with alcohol, but who would have thought that a drug designed to help with a chronic neurological condition would do the same?

I guess the bottom line is, when a patient puzzles us, always ask what medication is being taken. And any (especially older) patient who is on multiple drugs, may well feel alot better if one or two of them are stopped-even if they have been prescribed to control other chronic diseases.

It's the old chestnut of is the cure worse than the disease?
Post a Comment

The Long Walk

It's always a bit chancy to give someone a book. A little like recommending a restaurant. Will others like it? Will the service be as go...